12 Questions About HIV Treatment and Care in Pregnancy
November 29, 2012
Short answer: Not necessarily, but it should be taken with caution.
The NNRTI Sustiva (a component of the combo pill Atripla) is currently one of the most frequently prescribed HIV medications in the U.S. However, Sustiva's official prescribing information states that women should not become pregnant while taking it or for 12 weeks after stopping it. This is based mostly on studies of monkeys, as well as some case reports in humans, that suggest Sustiva use during the first trimester (while the baby's organs are developing) can interfere with the baby's development, potentially leading to central nervous system defects.
But even that earlier research has been called into question: A recent study showed that risk of fetal neural tube defects, when Sustiva was taken during the first trimester, was not unusually high compared to the general population. The guidelines still recommend avoiding Sustiva if you are a woman of childbearing age who is trying to get pregnant. That isn't likely to change anytime soon. But Dr. Gandhi notes that whatever risk Sustiva may pose to babies' growing central nervous systems, it's low.
But if women who may become pregnant are encouraged to avoid Sustiva, then why shouldn't women who are pregnant stop taking it? As we noted above, the only known possible risk with Sustiva impacts the first trimester. Usually, by the time women find out they're pregnant and seek care, they're at least four to six weeks into their pregnancies, and fetal organ development is complete by six weeks. By that time, there's not much further concern about risk of birth defects. So, if a pregnant woman comes into for her first prenatal doctor's visit and she's on Sustiva already -- and if her HIV treatment is working well (i.e., her viral load is undetectable) -- there is no longer a recommendation that she switch off Sustiva. That's a really significant change to the guidelines that seems to have gone largely under the radar.
Also, just to be clear: If you accidentally got pregnant, or you didn't share with your provider that you were trying to conceive, and you'd been taking Sustiva (or the combo pill Atripla, which contains Sustiva), you have no need to panic, and neither does your provider. Don't rush to switch -- even if it's the first trimester -- because the most important thing is to keep that virus suppressed and reduce the risk of passing HIV to your unborn child.
Finally, for those women who become pregnant via a man who is HIV positive and is taking Sustiva: If you're concerned that the Sustiva will affect his sperm in any way that could be harmful to a resulting fetus, the answer is no, absolutely not. The concern with Sustiva has to do only with the fetus' exposure to the drug in your uterus.
Are there any side effects of certain regimens that might be particularly severe in a pregnant woman? If so, how are they managed?
Nausea. Protease inhibitors, in general, tend to be particularly difficult for women. The Norvir dose that's required with Kaletra, mentioned above, can be quite nauseating for people. Then again, any medication that you used to tolerate well, in the context of a nauseating stage like pregnancy, may be extra nausea-producing.
In Dr. Gandhi's practice, providers are definitely very proactive about nausea management. A lot of women seem very concerned about taking anti-nausea medications during pregnancy. But there are antiemetics that are absolutely safe during pregnancy that pregnant women have been using for many years. There's no reason to suffer even more than you already may be during pregnancy.
Acid reflux. Many women have pretty severe regurgitation or heartburn during pregnancy, and Reyataz is a drug that should not be used in combination with acid-reducing proton pump inhibitors given at too high of a dose, or too frequently. That can be difficult for women suffering from heartburn, who many want to take a lot of antacids. Talk to your provider about the proper way to take antacids when experiencing acid reflux while taking Reyataz.
Itching. One of the benign side effects with Norvir-boosted Reyataz in people who aren't pregnant is a mild rise in indirect bilirubin (a waste product from the breakdown of red blood cells, which is processed by the liver). This bilirubinemia can lead to itching; that can be exacerbated in pregnancy, when you may be extra-itchy anyway due to fatty changes to the liver in pregnancy. The combination of the itching from Reyataz and the itching from pregnancy can be very problematic. Plus, stretching skin on a pregnant belly and elsewhere are already itchy as well.
Some moms have said that oatmeal baths as a home remedy are very helpful with the itching. It's also safe to give antihistamines like Benadryl during pregnancy. If it gets bad enough, or if the bilirubinemia is a problem, there's no compelling reason not to talk to your provider about switching off Reyataz. There's no reason to go around itching all the time. There are so many reasons for itchiness during pregnancy, so why add one?
Short answer: Carefully, and with communication between you and your provider.
As we discussed in the case of Sustiva during pregnancy, switching off a regimen you're accustomed to and comfortable with, and you've figured out a way to be adherent to, is not the best strategy in the setting of pregnancy. But if that regimen is no longer comfortable for you, it is absolutely time to switch. If you do make that decision, it's ideal to switch directly from an old regimen to a new one without an interruption in treatment. However, make sure you get detailed counseling from your provider about food requirements and other details of the new regimen before you start taking it. The main concern with any switch in meds is the potential increase in viral load -- because the person didn't understand the new regimen, didn't know when to take it, that they were supposed to take it with food or on an empty stomach, and ended up not taking it correctly.
It's already not a good thing to have viral load spikes; but in the case of pregnancy, it can lead to a transmission event. So counseling and communication are key to ensure a smooth transition between regimens during pregnancy. Once a woman has given birth, there's no problem at all in switching back to whatever regimen she wants to be on.
Short answer: Unless there's a viral load of 1,000 or greater, or some other medical indication, the default birth method in the U.S. is vaginal birth.
This is not necessarily something that a woman needs to feel anguished over deciding. Barring any other HIV-unrelated condition that would lead to C-section being recommended, the HIV-related circumstance in which C-section is indicated would be if the mother's viral load is not only detectable, but at a level of 1,000 copies/mL or greater. That's when there would be worry about increased risk of HIV transmission during a traumatic natural birth.
While there is a long history of C-sections among HIV-positive women, and this was once considered the safest alternative for keeping a baby HIV negative, there has been a trend moving away from C-sections in pregnant women living with HIV. The thinking that a woman living with HIV needs to have a C-section in order to have a healthy baby is actually quite old-fashioned. It dates back to when we didn't have effective HIV meds, and we didn't know how to get a person's viral load to undetectable levels. And that's no longer true.
In fact, there's a general trend in the U.S. toward discouraging elective C-sections, instead reserving them for cases where they're deemed medically necessary (though research suggests that the umbrella of what's considered a "medical indication" for a C-section may be wider than it should be, in general). Vaginal birth is better for the human body than trying to recover from major abdominal surgery while caring for an infant.
More From This Resource Center
Newly Diagnosed? Words of Encouragement from HIV-Positive Women
What Every HIV-Positive Woman Should Know About GYN Care and Prevention